Idaho, 2015

Flash Flood in Idaho, May 23, 2015

May 23, 2015 · NWS PIH · 3 events in 3 counties and zones

Flash flooding occurred in Idaho Falls from over two inches of rain. Funnel clouds were seen in Rexburg along with Bellevue.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Flash flooding occurred in Idaho Falls from over two inches of rain. Funnel clouds were seen in Rexburg along with Bellevue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 23, 12:00 PM MST, 1 hour earlier.

Area forecast discussion, May 23, 12:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
100 PM MDT SAT MAY 23 2015

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

A LOW PRESSURE SYSTEM IS CENTERED OVER EASTERN UTAH THIS
AFTERNOON. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED
ACROSS THE AREA IN RESPONSE TO DAYTIME HEATING AND THE PROXIMITY
OF THE LOW. BRIEF HEAVY DOWNPOURS ALONG WITH SMALL HAIL ARE
POSSIBLE WITH SOME STORMS. EXPECT MOST OF THIS ACTIVITY TO
DIMINISH TONIGHT. THE LOW WILL MOVE FROM WESTERN COLORADO INTO
EASTERN WYOMING ON SUNDAY. THE LOW WILL REMAIN CLOSE ENOUGH TO
TRIGGER SHOWERS AND THUNDERSTORMS ONCE AGAIN ON SUNDAY. ALTHOUGH
COVERAGE SHOULD BE LESS AND MAINLY BUT NOT ENTIRELY CONTAINED TO
THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. THE NEXT LOW PRESSURE
SYSTEM WILL APPROACH THE AREA ON MONDAY FROM THE NORTHWEST. THE
NAM AND GFS DIFFER SLIGHTLY ON THE POSITION OF THE LOW. BUT
BECAUSE OF THE DIFFERENCE...THE GFS HAS MORE CONVECTION OVER
THE REGION THAN THE NAM. AT THIS TIME...FAVOR THE GFS WHICH SEEMS
MORE CONSISTENT. THIS WILL PRODUCE GOOD CHANCES FOR SHOWERS AND
THUNDERSTORMS OVER THE CENTRAL MOUNTAINS WITH LESSER CHANCES
ELSEWHERE.

VALLE

.LONG TERM...TUESDAY THROUGH NEXT SATURDAY. WE ARE STILL LOOKING AT
DAILY SHOWERS AND THUNDERSTORMS ACROSS EASTERN IDAHO. THE PATTERN
WILL BE A BIT DIFFERENT THOUGH AS THE LOW RESPONSIBLE FOR EVERYTHING
WILL BE TO OUR NORTH. FOR TUESDAY...THE MODELS ARE SHOWING SOME
SUBTLE DIFFERENCES OF OPINION. ALL OF THEM HOLD THE LOW ACROSS THE
IDAHO PANHANDLE/EASTERN WASHINGTON. HOWEVER...THE TIMING OF A
BOUNDARY MOVING THROUGH IS DIFFERENT. THE NAM AND TO SOME EXTENT
PUSHES EVERYTHING EAST COMPARED TO THE GFS. IT WILL STILL BE STORMY
ACROSS THE ENTIRE AREA...BUT THE BOUNDARY WILL DETERMINE WHERE THE
HIGHEST COVERAGE AND POTENTIAL FOR STRONGER STORMS WILL BE IN THE
AFTERNOON. THAT STORM WILL INCH EASTWARD AND WEAKEN THROUGH THE REST
OF THE WEEK. WHAT THAT MEANS IS...MORE RAIN FOR A GOOD CHUNK OF
EASTERN IDAHO. IT DOES APPEAR THAT WE WILL SEE DRIER AIR WORKING UP
THE SNAKE PLAIN. THAT COULD DRY OUT THOSE AREAS A BIT...BUT WITH ALL
THIS MOISTURE AROUND FROM RECENT RAINY DAYS THE EXTRA SUN COULD FUEL
STRONGER STORMS ALSO. WE DID REDUCE THE CHANCE IN THE FORECAST BUT
THAT MIGHT NOT END UP BEING A SWING IN THE WRONG DIRECTION. HIGH
PRESSURE TRIES TO BUILD OVER THE STATE BY NEXT WEEKEND. WILL THAT
SPELL AN END TO ALL OF THIS RAIN? LIKELY NOT A COMPLETE END AS THE
MODELS STILL SHOW SHOWERS AND STORMS POPPING UP. IT MAY END UP
STORMY...BUT COVERAGE IS LESS. KEYES

&&

.AVIATION...SHOWERS AND ISOLATED STORMS WILL BE AROUND THROUGH THIS
EVENING. A MORE PERSISTENT BAND OF RAIN WITH EMBEDDED THUNDER
LINGERS AROUND KIDA AND KPIH. ELSEWHERE...WE ARE SEEING SOME HEATING
THAT IS FUELING REDEVELOPMENT. ALL AIRPORTS WILL HAVE -SHRA VCTS IN
THE TAF UNTIL SUNSET. WE ARE LOOKING FOR THINGS TO TRY AND DIE DOWN
OVERNIGHT...BUT NOT TOTALLY. WE KEPT VCSH GOING...WITH THE
EXPECTATION THAT COVERAGE OF SHOWERS AND STORMS WILL EXPAND LATE
SUNDAY MORNING INTO THE AFTERNOON. WE'VE SEE SOME LINGER MVFR
CEILINGS WHERE WE HAD GOOD RAIN THIS MORNING. WE WILL NEED TO WATCH
THAT AGAIN TONIGHT...ALTHOUGH THE ONLY AIRPORTS THAT MIGHT SEE IT
WOULD BE KIDA AND KPIH. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, May 23, 12:38 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
138 PM MDT SAT MAY 23 2015

IDZ020-232015-
UPPER SNAKE RIVER PLAIN ID-
138 PM MDT SAT MAY 23 2015

...DIME SIZE HAIL AFFECTING SOUTH CENTRAL JEFFERSON AND WESTERN
MADISON COUNTIES UNTIL 215 PM MDT...

AT 137 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MENAN...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MENAN...ROBERTS AND LEWISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING OF ROADS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4380 11208 4374 11190 4363 11197 4363 11219
TIME...MOT...LOC 1937Z 020DEG 11KT 4372 11201

VALLE
Local storm report, May 23, 12:51 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             2 N MENAN               43.75N 111.99W
05/23/2015  E0.25 INCH       JEFFERSON          ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS

The radar

The Pocatello radar (KSFX), 108 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Madison

When
May 23, 1:00 PM MST to 1:25 PM MST
Where
Madison County, Rexburg to 2 mi SE of Rexburg
Reported by
Trained Spotter
Coordinates
43.820, -111.780

Funnel cloud photographed near Rexburg at around 2 pm MDT.

Flash Flood, Bonneville

When
May 23, 2:20 PM MST to 4:00 PM MST
Where
Bonneville County, 2 mi S of Idaho Falls to 2 mi S of Ammon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.451, -112.030

Over 2 inches of rain in one hour caused flooding mainly at the Grand Teton Mall where over one foot of water accumulated in the parking lot.

Funnel Cloud, Blaine

When
May 23, 5:30 PM MST to 5:45 PM MST
Where
Blaine County, 2 mi N of Bellevue to 2 mi S of Bellevue
Reported by
Trained Spotter
Coordinates
43.499, -114.270

The Hailey airport reported a rotating cloud base near Bellevue and a county official in Bellevue submitted video of storm. No witnesses of a tornado touchdown however occurred.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581779, 581778, 581781.